Newborn Care
What The Apgar Score Measures
The score assigned in the first minutes rates five observable signs to guide immediate care, and it was never designed to predict how a child will develop.

A number announced in the delivery room follows most American babies into their medical record and their family stories. It was designed for a narrow purpose that gets forgotten quickly.
Why the score was created
An anesthesiologist devised it to give delivery room staff a fast, consistent way of describing a newborn's condition, replacing impressions that varied between observers.
Before it existed, decisions about which newborns needed help were made on individual judgment, and there was no shared vocabulary for handing that judgment over.
The score's value was standardization: two clinicians observing the same infant would arrive at similar numbers, which made the assessment communicable.
The five things being observed
Heart rate, breathing effort, muscle tone, reflex response to stimulation and color are each scored on a three-point scale, giving a total out of ten.
Every item is directly observable within seconds, requiring no equipment beyond a stethoscope, which is why the assessment fits into the delivery room's first minute.
Color is the item most often criticized, since it is judged visually and interpreted differently across skin tones, and few healthy newborns score full marks on it.
Why it is repeated
The score is assigned at one minute and again at five, and further assessments follow if the second score is low.
The change between them carries more information than either number alone, because it shows whether an infant is improving with the care being given.
A low first score that rises by five minutes describes a normal transition, which is a common pattern rather than an alarming one.
What it does not predict
The score describes condition in the first minutes. It was not built to forecast long-term development, and single scores correlate poorly with later outcomes.
Persistently low scores across repeated assessments carry more weight clinically, but even then the score functions as one input among many rather than a prognosis.
Pediatric bodies have stated explicitly that the score should not be used alone to establish that an event during birth caused a later neurological condition.
Why families remember the number
It is one of the few numbers announced aloud at birth, arriving before weight in many deliveries, and it sounds like a grade because it is scored out of ten.
Comparisons between siblings and between friends' babies follow naturally from that framing, though the score carries no information supporting such comparison.
Questions about what happened during a particular delivery are best answered by the clinicians who were present and by the record they wrote at the time.





